My mom is 92 years old and her feet are swolling. The doctor gave her metolazone 2.5 mg ever other day. Since then, my mom is itchy and is not eating. Also, I been reading that your blood should be tested when taking this medication. The doctor is not doing this. Any comments will be helpful. Thank you.
Hello Guitarnpen - Nice username and welcome to the site and hope I can help you with this one. Thanks also for making this question "conversational" so that we can interact more back and forth, so to speak. This medication is being prescribed at its minimum dose and only every other day... which is good. It does however have many side effects... but seriously, it doesn't sound like your mom is experiencing those. Her feet should be elevated when resting in bed at a level that is higher than her heart or head, if that makes sense... if she has poor circulation, keeping her feet elevated with help that part. Eating is so very important... does she have someone preparing her meals??? The worse thing that could happen would from NOT eating is going to allow for more of those adverse side effects to become pronounced.
So for breakfast, for instance, oatmeal with a bit of mashed banana and like 12-15 raisins and a teaspoon of raw honey mixed in it will provide her a good start to her day along with plenty of water. That is very important for her condition. This is not counterproductive either. For the swelling to subside and for the medication to work at its best... lots of water to keep her well hydrated through out the day and to help her flush her system out. I am sure she isn't a huge eater but it is the quality of the food that is so important here. Lunchtime, she could do well with a tuna sandwich (albacore, light mayo in water only tuna), apple or applesauce and again water. Sweet potato for dinner with chicken breast and green beans would serve her well and grapes, too. If she isn't eating maybe she is upset and needs to talk with you. I don't know what is going on with her but maybe and hopefully something I have said her will get you to thinking about what you might be able to do for her...
If she isn't in good healthy but has all of her mental capacities... that can be a lonely place to be. I wish her well and hope she gets to feeling better. I hope you can encourage her to eat so that she will feel better.
As far as the blood work goes... I don't know what her doctor has said as far as when he wants to see her next. Does the doctor only want to see her if she isn't feeling better??? Or, once each month or two??? Some of my doctors only want to see me every 6 months, for instance. If you have questions like that, I would contact the doctor directly and ask, if you are listed with her doctor as someone the doctor can speak with. HIPPA rules and laws are very strict as far as the desemination of information about a patient goes... ever if you are a spouse. I release form must be signed for that to happen.
I was given metolazone for edema for only a short period of time and it is not a medication anyone should take for any period of time. Blood work at the end of a week proved that I was allergic to it and I had the itching as well and the edema was getting worse. I would take her back to the doctor and have her blood checked because it caused me to go into kidney failure. It is a very strong medication.
Did I see you say the heart doctor said everything was alright? Because it sures sounds like congestive heart failure to me, with the cough and leg swelling. However there are other things that can cause swelling, if a person isn't eating enough protein, they can get swelling. When she doesnt' eat much for a meal is she drinking something like boost or ensure?
Metolazone can be very effective for relieving swollen feet and legs in addition to other parts of the body. Your mother is experiencing edema, which is more easily termed fluid or water retention. Metolazone is not as commonly prescribed as some other diuretics (medications that help the body to eliminate excess fluid/water). In my line of work we deal with many sick people who have terrible problems with edema--particularly with swelling of the legs and feet. Therefore, we often prescribe metolazone. We have found that there is one generic version, manufactured by Mylan, that fails to relieve swelling for many of our patients. We have also had patients report that when they get this particular product they experience flushing (red face) itchiness, loss of appetite, and feelings of unrest. Usually, we advise them to locate a pharmacy that offers an alternative manufacturer to Mylan, and so far every patient who had problems has found relief once they switched to another metolazone product. The easy way to decipher this and also explain to the pharmacy what you need? Pink works, orange doesn't. Mylan's 2.5 metolazone is orange/peach in color. All other manufacturers' are pink.
I hope you will give this a try and share your experience/results. My best wishes to your mother.
- Metolazone Information for Consumers
- Metolazone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metolazone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I currently take the following medications for high blood pressure. Perindoprol 2mg, Atenolol 50mg &
Posted 6 Aug 2011 • 1 answer
Posted 28 May 2012 • 1 answer
Posted 20 Feb 2013 • 4 answers
Posted 24 Apr 2015 • 1 answer
Posted 28 May 2016 • 1 answer